Alert archive / Hawaii / Flash Flood Warnings in 2011
Flash Flood Warning 30, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at May 12, 2011, 4:05 PM HST for Kauai County, Hawaii. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2011, 4:05 PM HST (02:05 UTC)
- Expired
- May 12, 2011, 8:07 PM HST
- In force
- 4 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 30 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 5:47 PM HST | FLASH FLOOD | 4 W Kapaa, HI | KAUAI CIVIL DEFENSE REPORTS PORTIONS OF KAHUNA ROAD CLOSED DUE TO FLOODING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 100 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 2.1 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1395 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 795 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
884 WGHW50 PHFO 130205 FFWHFO HIC007-130500- /O.NEW.PHFO.FF.W.0030.110513T0205Z-110513T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 405 PM HST THU MAY 12 2011 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF KAUAI IN KAUAI COUNTY * UNTIL 700 PM HST * AT 400 PM HST...A RAIN GAGE AT KAPAHI REPORTED TORRENTIAL RAIN... FALLING AT A RATE OF 4 INCHES PER HOUR. ADDITIONAL HEAVY SHOWERS ARE MOVING OVER THE ISLAND FROM THE SOUTH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KAPAHI...KAPPA...WAILUA...ANAHOLA AND MOLOAA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY. RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP TERRAIN. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 700 PM HST IF FLASH FLOODING PERSISTS. LAT...LON 2224 15953 2226 15929 2195 15930 2200 15949 $$ BIRCHARD
5 follow-up statements
292 WGHW50 PHFO 130208 CCA FFWHFO HIC007-130500- /O.COR.PHFO.FF.W.0030.110513T0207Z-110513T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING...CORRECTED NATIONAL WEATHER SERVICE HONOLULU HI 407 PM HST THU MAY 12 2011 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF KAUAI IN KAUAI COUNTY * UNTIL 700 PM HST * AT 400 PM HST...A RAIN GAGE AT KAPAHI REPORTED TORRENTIAL RAIN... FALLING AT A RATE OF 4 INCHES PER HOUR. ADDITIONAL HEAVY SHOWERS ARE MOVING OVER THE ISLAND FROM THE SOUTH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KAPAHI...KAPAA...WAILUA...ANAHOLA AND MOLOAA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY. RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP TERRAIN. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 700 PM HST IF FLASH FLOODING PERSISTS. LAT...LON 2224 15953 2226 15929 2195 15930 2200 15949 $$ BIRCHARD
537 WGHW70 PHFO 130253 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 453 PM HST THU MAY 12 2011 HIC007-130500- /O.CON.PHFO.FF.W.0030.000000T0000Z-110513T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KAUAI COUNTY- 453 PM HST THU MAY 12 2011 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY UNTIL 700 PM HST... AT 445 PM...A RAIN GAGE IN KAPAHI REPORTED THAT NEARLY FOUR INCHES OF RAIN HAS FALLEN OVER THE PAST HOUR...MAKING FOR A VERY DANGEROUS FLOODING SITUATION. FLASH FLOODING IS IMMINENT ALONG WINDWARD KAUAI. TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KAPAA... KAPAHI...WAILUA...MOLOAA...ANAHOLA AND KILAUEA. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS WARNING MAY NEED TO BE EXTENDED BEYOND 700 PM HST IF FLASH FLOODING PERSISTS. LAT...LON 2224 15953 2226 15929 2195 15930 2200 15949 $$ BIRCHARD
062 WGHW70 PHFO 130334 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 534 PM HST THU MAY 12 2011 HIC007-130500- /O.CON.PHFO.FF.W.0030.000000T0000Z-110513T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KAUAI COUNTY- 534 PM HST THU MAY 12 2011 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY UNTIL 700 PM HST... AT 530 PM...RADAR SHOWED THAT MOST OF THE HEAVY RAIN ALONG WINDWARD KAUAI HAS DIMINISHED...BUT RUNOFF REMAINS HIGH DUE TO EARLIER HEAVY DOWNPOURS...AND THE THREAT OF FLASH FLOODING REMAINS HIGH. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KAPAA... KAPAHI...WAILUA...MOLOAA...ANAHOLA AND KILAUEA. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS WARNING MAY NEED TO BE EXTENDED BEYOND 700 PM HST IF FLASH FLOODING PERSISTS. LAT...LON 2224 15953 2226 15929 2195 15930 2200 15949 $$ BIRCHARD
609 WGHW50 PHFO 130501 FFWHFO HIC007-130800- /O.EXT.PHFO.FF.W.0030.000000T0000Z-110513T0800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 701 PM HST THU MAY 12 2011 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE * FLASH FLOOD WARNING FOR... THE ISLAND OF KAUAI IN KAUAI COUNTY * UNTIL 1000 PM HST * AT 653 PM HST...EVEN THOUGH THE HEAVIEST RAINFALL HAS MOVED OFFSHORE...KAUAI CIVIL DEFENSE REPORTS PORTIONS OF KAHUNA ROAD REMAIN CLOSED DUE TO FLOODING FROM LATE THIS AFTERNOON NEAR KAPAA...OR ABOUT 10 MILES NORTH OF LIHUE. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOLOAA...KILAUEA...HANALEI AND ANAHOLA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1000 PM HST IF FLASH FLOODING PERSISTS. LAT...LON 2224 15953 2226 15929 2195 15930 2200 15949 $$ HOUSTON
808 WGHW70 PHFO 130607 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 807 PM HST THU MAY 12 2011 HIC007-130614- /O.CAN.PHFO.FF.W.0030.000000T0000Z-110513T0800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KAUAI COUNTY- 807 PM HST THU MAY 12 2011 ...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF KAUAI COUNTY... WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ENDED. THEREFORE...THE FLASH FLOOD WARNING IS CANCELLED. EVEN THOUGH THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...RUNOFF IS STILL OCCURRING...AND STREAMS WILL REMAIN ELEVATED FOR SEVERAL HOURS. A FLASH FLOOD WATCH FOR THE ISLANDS OF NIIHAU AND KAUAI REMAINS IN EFFECT UNTIL 600 AM HST FRIDAY MORNING. LAT...LON 2224 15953 2226 15929 2195 15930 2200 15949 $$ HOUSTON/HUI
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at May 12, 3:45 PM HST, 20 minutes earlier.
Area forecast discussion, May 12, 3:45 PM HST, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 345 PM HST THU MAY 12 2011 .SYNOPSIS... UNSETTLED WEATHER WILL CONTINUE NEAR KAUAI THROUGH TONIGHT...WITH HEAVY SHOWERS AND THUNDERSTORMS...SOME POSSIBLY SEVERE. A SURFACE TROUGH WILL LINGER WEST OF KAUAI THROUGH THE WEEKEND...WITH LIGHT WINDS AND MUGGY CONDITIONS PERSISTING OVER KAUAI AND OAHU. THE LIGHT WINDS WILL ALLOW DAYTIME HEATING TO DRIVE CLOUD AND SHOWER FORMATION...BUT THE THREAT OF HEAVY RAIN WILL GRADUALLY DIMINISH OVER THE WEEKEND. FOR MAUI AND THE BIG ISLAND...MODERATE TRADE WINDS WILL PREVAIL...BRINGING BRIEF WINDWARD SHOWERS THAT WILL FAVOR NIGHTS AND MORNINGS. THE EXCEPTION WILL BE THE KONA SLOPES...WHERE AN ISOLATED HEAVY SHOWER COULD DEVELOP DURING THE AFTERNOONS. && .DISCUSSION... CURRENTLY...A NEARLY STATIONARY CLOSED LOW ALOFT IS ANALYZED NW OF KAUAI...CENTERED NEAR 28N170W. A VIGOROUS SHORTWAVE ROTATING EASTWARD THROUGH THE BASE OF THIS LOW IS NEAR 165W LONGITUDE...AND CONVECTION HAS BEEN FLARING BETWEEN KAUAI AND THE SHORTWAVE OVER THE PAST SEVERAL HOURS. A FEW STRONG TO SEVERE THUNDERSTORMS...LIKELY PRODUCING SMALL HAIL AND GUSTY WINDS AT THE SURFACE...ARE ALSO DEVELOPING IN RESPONSE TO THE SHORTWAVE...WITH ONE SUCH CELL DETECTED BY RADAR AND SATELLITE ABOUT 40 MILES NW OF KAUAI. THE AFTERNOON SOUNDING FROM PHLI SUPPORTS THIS...WITH AN ABUNDANT AMOUNT OF CAPE...SOME DRYING IN THE MID-LEVELS...AND DEEP LAYER SHEAR NEAR 30 KT. WITH THIS IN MIND...A SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT FOR KAUAI AND ADJACENT WATERS. AT THE SURFACE...A PAIR OF SURFACE TROUGHS ARE ANALYZED NW AND W OF KAUAI...AND MARK THE SURFACE REFLECTION OF THE PERSISTENT LOW ALOFT. A HIGH PRESSURE CELL IS LOCATED FAR N OF THE ISLANDS...AND IS PROVIDING MODERATE TO FRESH E TRADE WINDS TO PARTS OF THE BIG ISLAND...AND SURROUNDING WATERS. THE PRESENCE OF THE TROUGH TO THE W IS RESPONSIBLE FOR TURNING THE WINDS TO THE SE AND S OVER THE W END OF THE ISLAND CHAIN. WITH THIS WIND REGIME...VARIABLE WINDS...WITH AREAS OF TRADE WINDS...ARE PREVAILING OVER MOST LAND ZONES W OF THE BIG ISLAND. THE SURFACE HIGH TO THE N WILL GRADUALLY MOVE S AND WEAKEN THROUGH EARLY NEXT WEEK...WHILE THE TROUGH TO THE W AND NW MOVES/CHANGES LITTLE OVER THE WEEKEND BEFORE BEGINNING TO MOVE W AND DISTANCE ITSELF FROM THE ISLANDS EARLY NEXT WEEK. THE FORECAST THEREFORE CALLS FOR A CONTINUED LIGHT SE TO S FLOW NEAR KAUAI...AND A MODERATE TO FRESH E FLOW NEAR THE BIG ISLAND. FOR THE SMALLER ISLANDS...THIS WIND REGIME WILL ALLOW ISLAND SCALE CIRCULATIONS TO DOMINATE THE WIND FLOW OVER LAND AND THE NEAR SHORE WATERS...WITH NIGHTTIME LAND BREEZES AND DAYTIME SEA BREEZES...ESPECIALLY IN AREAS THAT ARE SHELTERED FROM THE PREVAILING LIGHT ESE FLOW. TRADE WINDS MAY BECOME A LITTLE MORE ESTABLISHED AROUND THE MIDDLE OF NEXT WEEK...BUT THERE ARE SOME MODEL DIFFERENCES...WITH OUR CURRENT WIND REGIME POSSIBLY STICKING AROUND FOR LONGER THAN WOULD BE CLIMATOLOGICALLY EXPECTED. THE PESKY LOW ALOFT TO THE W AND NW OF THE ISLANDS IS FORECAST TO SEND A SHORTWAVE TROUGH AROUND IT/S BASE...AND NORTHEASTWARD OVER KAUAI AND ADJACENT WATERS...THROUGH TONIGHT...PROVIDING LARGE SCALE LIFT...AND A THREAT OF HEAVY RAIN AND THUNDERSTORMS. THE LOW IS THEN FORECAST TO MOVE LITTLE WHILE WEAKENING SLIGHTLY OVER THE WEEKEND... HELPING TO SUPPORT THE AFOREMENTIONED SURFACE TROUGH TO THE W AND NW OF THE ISLANDS. THE LOW/S INFLUENCE ON ISLAND WEATHER IS EXPECTED TO GRADUALLY WANE AS IT WEAKENS...WITH WARMING TEMPS EXPECTED IN THE MID-LEVELS. HOWEVER...THE LOW/S PROXIMITY TO KAUAI MAY KEEP UNSETTLED WEATHER IN PLACE OVER THE WESTERN END OF THE CHAIN. RIDGING NEAR AND E OF THE BIG ISLAND WILL BRING DRIER CONDITIONS TO THE E END OF THE CHAIN. SOME SIGNIFICANT DIFFERENCES BETWEEN THE LATEST GFS AND ECMWF RUNS REGARDING THE EVOLUTION OF THE LOW ALOFT NEXT WEEK...BUT IT APPEARS THAT IT WILL MOVE SW AND W...ALLOWING A STABILIZING MID-LEVEL RIDGE TO DEVELOP OVER THE ISLANDS. WITH LIGHT WINDS AND MODERATE INSTABILITY THIS WEEKEND OVER THE W END OF THE CHAIN...DAYTIME HEATING AND SEA BREEZE CONVERGENCE WOULD BE THE MOST LIKELY TRIGGER FOR CLOUD AND SHOWER DEVELOPMENT. DEPENDING ON THE LOW ALOFT...SOME OF THE SHOWERS COULD STILL BE HEAVY. MEANWHILE...THE TRADE WINDS ON THE E END OF THE ISLAND CHAIN WILL BRING BRIEF WINDWARD SHOWERS TO MAUI AND THE BIG ISLAND...WITH HEATING OF THE KONA SLOPES POSSIBLY TAPPING INTO INSTABILITY ALOFT...RESULTING IN ISOLATED HEAVY SHOWERS IN THE AFTERNOONS AND EVENINGS. && .MARINE... WEATHER WILL REMAIN UNSETTLED OVER THE COASTAL WATERS AROUND KAUAI...AND TO A LESSER EXTENT...LEEWARD OAHU. A MARINE WEATHER STATEMENT REMAINS IN PLACE...HIGHLIGHTING THE THREAT OF THUNDERSTORMS AND THEIR ASSOCIATED HAZARDS...INCLUDING THE POTENTIAL FOR WATERSPOUTS. LITTLE IN THE WAY OF OTHER MARINE HAZARDS EXPECTED...WITH LIGHT TO MODERATE E TO SE WINDS OVER MOST AREAS...AND MODERATE TO FRESH E WINDS AROUND THE WINDIER AREAS OF THE BIG ISLAND AND MAUI. THIS GENERAL WIND PATTERN IS NOT EXPECTED TO CHANGE SIGNIFICANTLY OVER THE NEXT SEVERAL DAYS. LITTLE IN THE WAY OF SURF...SO COMBINED SEAS WILL BE SEASONABLY LOW. && .AVIATION... MOIST AND UNSTABLE AIRMASS YIELDING SCATTERED THUNDERSTORMS FOR KAUAI AND SURROUNDING AREA. THESE WILL BRING SCATTERED MVFR VIS AND CIGS AND ISOLATED IFR VIS IN THE HEAVIEST SHOWERS THROUGH THE EVENING. ELSEWHERE...CONDITIONS WILL REMAIN VFR AT AREA TERMINALS EXCEPT LOCALLY MVFR DUE TO CEILINGS AT PHTO AS MOISTURE IN THE TRADES LIFTS OVER THE BIG ISLAND...AND AT PHKO FROM BIG ISLAND LEE SIDE CONVERGENCE. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR KAUAI COUNTY THROUGH 600 AM FRIDAY. && BIRCHARD
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 3:03 PM HST | Special Marine Warning | HFO | 100 min | |
| May 12, 3:25 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| May 12, 3:48 PM HST | Special Marine Warning | HFO | 91 min | |
| May 12, 5:20 PM HST | Special Marine Warning | HFO | 90 min | |
| May 12, 5:37 PM HST | Special Marine Warning | HFO | 98 min | |
| May 12, 6:42 PM HST | Special Marine Warning | HFO | 50 min | |
| May 12, 8:17 PM HST | Areal Flood Advisory | HFO | Honolulu | 2 hr |
Nearby
Flash Flood Warnings in Hawaii, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.